In 2014, after a particularly tough break-up, I begrudgingly went on antidepressants for anxiety and OCD. I'd suffered with my mental health since around 2010 but had never tried medication because I was scared of the side-effects. I expected to experience insomnia and headaches, but one thing I never really considered was whether taking the drugs I was prescribed would affect my appearance – mainly my skin.
According to figures obtained by the Guardian, more than 4 million people in England are long-term users of antidepressants, and more than 7.3 million people were prescribed antidepressants in 2017 to 2018. While it shouldn’t really matter how the pills affect your appearance, it’s important not to dismiss 'lesser' side-effects that can hit when you start a new medication. Since I began taking sertraline (an SSRI, which stands for selective serotonin reuptake inhibitor), my skin has become much more temperamental. Spots around my chin and jawline are now the norm, my lips and cheeks go through weird dry spells, and I sweat – a lot. I'm talking night sweats and panic sweats, which affect my face as well as my body. Although I know this sounds pretty minimal, it's hard sometimes. Finding a course of treatment that helps my mental health is absolutely the priority, but side-effects that show up so obviously on your skin can really get you down.
According to GP and clinical advisor to Anxiety UK, Dr Mike Capek, while SSRIs are generally safer than other forms of antidepressant medication and usually have few side-effects, common untoward consequences can include "nausea, vomiting, dizziness, headaches, agitation and sleep disturbance" – but that's not all. Taking antidepressants can affect patients in completely different ways, and while most don’t at all, it’s possible to experience a range of the aforementioned symptoms as well as those that change the condition of your skin.
"Many people notice that while taking antidepressants, skin can become drier, particularly their lips," explains Dr Justine Hextall, dermatologist for La Roche-Posay. "Antidepressants have what is referred to as anticholinergic side-effects," she continues. "In essence they block the nerves that help to produce saliva," which could well explain the dryness that has at times ravaged my cheeks and left me with cracked lips that are borderline untreatable. Most dermatologists will recommend humectants (an ingredient which retains moisture in the skin, eg. hyaluronic acid), emollients (which sit on the surface of the skin and prevent water from escaping) and occlusives (which form a protective layer over the skin to trap in moisture), but on the flipside, Dr Hextall explains that increased sweating can be normal, too. "Excessive sweating is a very common side-effect of antidepressant use, with some studies stating that approximately 20% of users are affected." Excess sweating can wreak havoc on your face, particularly your forehead, creating an ideal environment for spots to thrive.
While these are the two biggest issues for me, antidepressants can affect the condition of skin in other ways. Linda Blahr, national head of training and education for SkinCeuticals, explains that SSRIs can "increase the risk of broken capillaries and bruising, meaning skin can be more prone to flushing and general redness". Similarly, Nausheen Qureshi, biochemist and founder of skincare brand Elequra, mentions that hormone-related skin inflammation, such as acne and hyperpigmentation, can also worsen.
It's not all bad news, though. Antidepressants are intended to have a positive impact on your mental state, and this means your self-esteem and the way you look after yourself can be impacted for the better. "Stress is a common trigger with acne, and this may well improve with a mood-stabilising drug," says Dr Hextall. Psychodermatologist Dr Alia Ahmed agrees that there is a close link between the mind and skin. "In several cases the skin can actually improve with antidepressants," she told me.
There are also ways to deal with the side-effects, both in terms of lifestyle changes and skincare switch-ups. "Self-care is vital," says Dr Hextall. "Skin benefits enormously when stress levels are lowered and when we have a healthy diet and regular exercise." I personally find that forcing myself to stop scrolling through Instagram and to read a book or take a walk most benefits my stress levels. As for skincare, my flare-ups react best to a simple routine – double cleansing, applying serum and moisturiser. I also have some go-to products for when things get really bad. A daily boost of antioxidants helps to keep skin healthy and ready to fight off unwanted side-effects. I like SkinCeuticals C E Ferulic, £135, while a super soothing lip balm and face mask duo, such as La Roche-Posay's Cicaplast Lips, £6, and Clark's Botanicals' Deep Moisture Mask, £58 (which I sometimes slather on as a moisturiser if I’m suffering with extreme dryness) are essential. Calming, gentle balms like Aesop's Moroccan Neroli Post-Shave Lotion, £35 (not just for men) work to ease my stressed-out skin, too.
Most importantly, I’d urge anyone to discuss notable side-effects with their GP or a dermatologist if the medication is really taking its toll on your skin. While I’d never suggest forgoing antidepressants if they’re helping your mental state, it’s crucial to find the right medication for you with psychological benefits and the fewest side-effects. In short, it’s a weigh up. While I’ve largely managed to find ways to deal with the side-effects of my medication – a balanced skincare routine and stress management – there are always alternatives (including different classes of antidepressants) and ways to make it work for you, your mind and your skin.